Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Sep 13, 2017, 4:50 PM PDT for Lander County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2017, 4:50 PM PDT (23:50 UTC)
- Expired
- Sep 13, 2017, 5:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lander County, NV
The radar
The Elko radar (KLRX), 93 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533
WUUS55 KLKN 132350
SVRLKN
NVC015-140015-
/O.NEW.KLKN.SV.W.0038.170913T2350Z-170914T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
450 PM PDT WED SEP 13 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Central Lander County in north central Nevada...
* Until 515 PM PDT
* At 449 PM PDT, a severe thunderstorm was located 26 miles north of
Austin, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 11702 3982 11718 4012 11723 4009 11684
TIME...MOT...LOC 2349Z 185DEG 19KT 3986 11708
HAIL...1.00IN
WIND...60MPH
$$
SH2 follow-up statements
768
WWUS55 KLKN 140006
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
506 PM PDT WED SEP 13 2017
NVC015-140015-
/O.CON.KLKN.SV.W.0038.000000T0000Z-170914T0015Z/
Lander NV-
506 PM PDT WED SEP 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR CENTRAL LANDER COUNTY...
At 506 PM PDT, a severe thunderstorm was located 26 miles west of
Grass Valley, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Antelope Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3982 11700 3986 11719 4012 11723 4009 11684
TIME...MOT...LOC 0006Z 185DEG 19KT 3995 11707
HAIL...1.00IN
WIND...60MPH
$$
SH663
WWUS55 KLKN 140016
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
516 PM PDT WED SEP 13 2017
NVC015-140026-
/O.EXP.KLKN.SV.W.0038.000000T0000Z-170914T0015Z/
Lander NV-
516 PM PDT WED SEP 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LANDER COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 3982 11700 3986 11719 4012 11723 4009 11684
TIME...MOT...LOC 0016Z 185DEG 19KT 3999 11707
$$
SHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:40 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 13, 3:40 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Elko NV 340 PM PDT Wed Sep 13 2017 .SYNOPSIS...Active weather pattern with showers and thunderstorms affecting much of the state will continue through Thursday. A strong cold front will move through region Thursday bringing in a drier and cooler air mass into the Great Basin. High temperatures will be in 60s Friday with lows Friday night dropping into the 30s and even upper 20s across northern Elko county. && .SHORT TERM...Tonight through Friday. Active weather will continue through Thursday. Convection this afternoon and evening will not entirely diminish as the upper-low moves south of the state into UT through Thursday. Moisture anomalies as much as 3 standard deviations remain in place. This combined with a frontal system expected to move through the state Thursday will set off yet more showers and thunderstorms ahead in the warm sector and along the cold front throughout the day. Friday ushers in a much cooler air mass with high temperatures below normal in the 60s across northern NV and upper 60s to lower 70s farther south and west. .LONG TERM...Friday night through next Wednesday. First trough that moved through Friday lifts out of the area Friday night into Saturday. Next upper level trough quickly moves in late Saturday night into Sunday with additional showers possible over eastern NV. Beyond Sunday models are having a timing issue with the next trough. GFS is more aggressive and faster with the next longwave trough that pummels its way through the West Coast, while EC is slower by about 12 hours. Irregardless, this next trough will usher in an even colder airmass with additional showers to the region. Highs Tuesday and Wednesday look to be in the 60s with some higher elevations reaching into the 50s. Overnight lows for this time period dip down in to the 30s for most locations, with the exception of central NV, which could see lower 40s. There is a chance that these temperatures could be colder than currently forecasted. Have gone conservative on the temperatures for now due to the speed of which the trough will pass through and the uncertainty of the timing of when that trough will make it to the region. && .AVIATION...TAF sites across the area will continue to see on and off showers and thunderstorms through the evening and potentially through the overnight. Have kept VCSH/VCTS as a result. Gusty winds are still expected at KTPH this afternoon with S-SW 15-20G30KT. Any storms could produce strong and gusty outflow winds, along with brief heavy rain, and small hail. Very brief reductions to MVFR are also possible in the stronger convection. && .FIRE WEATHER...Primary threats through Thursday will be gusty outflow winds up to 35 to 35 mph, lightning, flash flooding over burn scars and perhaps small hail associated with the strongest storms. Chance of wetting rains with any of the storms is fairly high with anomalously high atmospheric moisture in place across the region. However, widespread wetting rain event is not likely. A strong cold front will bring much cooler temperatures to the state Friday. Winds behind the front will increase but relative humidity will remain above critical thresholds Friday. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 93/89/89/93
In the hours before
Local storm report, Sep 13, 2:17 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT WED SEP 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 17 S NEW PASS SUMMIT 39.29N 117.45W
09/12/2017 LANDER NV LAW ENFORCEMENT
LANDER COUNTY SHERIFF'S OFFICE REPORTED
FLASH FLOOD ON STATE ROAD 722 NEAR ELKHORN
CANYON RD. JUNCTION.
&&The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:37 PM PDT | Special Weather Statement | LKN | Lander | 53 min |
| Sep 12, 5:57 PM PDT | Special Weather Statement | LKN | White Pine | 48 min |
| Sep 12, 6:57 PM PDT | Areal Flood Advisory | LKN | Eureka | 3 hr |
| Sep 12, 6:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Sep 12, 7:24 PM PDT | Special Weather Statement | LKN | 51 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.